Hail, Shackelford
- When
- March 8, 9:07 AM CST
- Where
- Shackelford County, Ft Griffin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.930, -99.230
Scattered strong to severe thunderstorms produced a few reports of large hail and flash flooding across portions of the Big Country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered strong to severe thunderstorms produced a few reports of large hail and flash flooding across portions of the Big Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 8, 6:13 AM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 613 AM CST Wed Mar 8 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 415 AM CST Wed Mar 8 2023 ...Chance for showers and thunderstorms today and tonight for mainly the northern half of our area... A cold front early this morning extended from near Richland Springs to just south of Brady, into northern Crockett County. This cold front will continue moving south to the southern border of our forecast area today, and should stall just south of our forecast area by this evening. Behind this front, temperatures will be much cooler today across our northern and central counties, where considerable cloud cover is expected. For this area, highs should range from the upper 40s/near 50 in the northwestern Big Country, to the upper 50s to lower 60s in the Concho Valley and northern Heartland. Temperatures across much of the southern half of our area will be cooler to a lesser extent, depending on specific timing with the frontal passage. Going with mid 60s to lower 70s for highs. Near the southern border of our forecast area, anticipate that temperatures will climb well into the 70s prior to arrival of the cold front, and then should drop off by late afternoon and evening. Our area will have southwest flow aloft today and tonight, with embedded disturbances moving over the area. This will bring chances for elevated convection across mainly the northern half of our area, with the higher PoPs in the Big Country. The Storm Prediction Center Day 1 Convective Outlook has our Big Country and northwest Concho Valley areas in a Marginal Risk for severe storms today and tonight. With effective bulk shear 40-50 knots, MUCAPE at or above 1000 J/kg and steepened mid-level lapse rates, a few strong to severe storms will be possible, and the main hazards will be hail and lightning. Lows tonight are expected to range from the upper 40s in the far northwestern part of our area, to the upper 50s southeast. && .LONG TERM... (Thursday through Tuesday) Issued at 415 AM CST Wed Mar 8 2023 ...Temperature fluctuations are expected throughout this time frame, and various sections of our area will have chances of showers and a few thunderstorms Thursday into Friday... The shallow front should gradually wash out on Thursday, allowing for temperature recovery. However, uncertainty remains fairly high in how warm or cool it will be with the NAM MOS highs anywhere from 8 to 15 degrees cooler than GFS MOS in our central and southern counties. At this time, have highs ranging from the lower 70s in the Big Country, to near 80 in our far southeastern counties. Skies will be mostly cloudy. Our northern counties will have a chance for showers and a few thunderstorms, in the morning, and this will shift into our eastern counties in the afternoon. Southwest flow aloft over our area Thursday will become quasi-zonal by Friday, while embedded weak disturbances continue to move over the area. An upper trough will move east across the northern and central Plains Thursday, sending a cold front south across our area Thursday night. With this setup and the arrival of the front, showers and a few thunderstorms will be possible in much of our area Thursday night with the higher rain chances in our east-central and southeastern counties. Low PoPs will continue Friday for approximately the southern third of our area. Expect mostly cloudy skies to linger into Friday, and expect afternoon highs to range from the mid 60s in the Big Country and northern Heartland, to lower 70s along the I-10 corridor. Saturday will much warmer area wide and mostly sunny, with dry air advection in veering southwest to west low-level flow. Highs Saturday are expected to be in the mid to upper 80s, which is well- above normal for this point in March. Quasi-zonal flow aloft will continue over our area during the weekend. A surface low will move east across Oklahoma on Saturday, with a cold front dropping south across our area late Saturday night into Sunday morning. Cooler but dry conditions to follow for Sunday, with highs forecast to range from the mid to upper 60s in the Big Country, to the upper 70s along the I-10 corridor. Looking into the first half of next week, the aforementioned upper low is progged to dive southeast into the Midwest, helping to carve out a broad trough over that area. The GFS and ECMWF differ on the details with the pattern evolution next week across the western and central CONUS, and the resultant weather for our area. Keeping any PoPs below 15 percent at this time. && .AVIATION... (12Z TAFS) Issued at 556 AM CST Wed Mar 8 2023 A weak cold front will remain nearly stationary near the southern terminals today and lift a bit farther north near the KSJT terminal overnight. IFR ceilings will affect KABI this morning, with ceilings expected to lift to MVFR by afternoon. Some showers will affect KABI this morning and will include a TEMPO group through mid morning. Southern terminals will see a combination of MVFR/IFR ceilings this morning, lifting to VFR by this afternoon south of KSJT. Ceilings will lower to IFR at KABI again this evening and overnight, with mainly MVFR ceilings elsewhere tonight. Patchy fog is also possible late tonight, with mainly MVFR visibilities expected. Convective potential/coverage this afternoon and evening remains too low at this time, so will not mention at this time. && .PRELIMINARY POINT TEMPS/POPS... Abilene 53 51 73 49 / 40 30 30 30 San Angelo 58 54 76 53 / 20 10 20 30 Junction 77 58 80 56 / 10 10 10 40 Brownwood 62 55 76 51 / 30 20 40 50 Sweetwater 50 48 71 48 / 40 30 20 20 Ozona 63 56 78 56 / 10 10 10 30 Brady 67 57 78 55 / 10 10 30 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...19 LONG TERM....19 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 517 AM CST Wed Mar 8 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091130- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 517 AM CST Wed Mar 8 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Thunderstorms will be possible mainly across the Big Country this afternoon and evening. A few storms could become strong to severe along and north of a Sterling City to Putnam line. The main threat will be large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
832 AM CST Wed Mar 8 2023
TXZ049-113-114-081530-
Fisher TX-Shackelford TX-Jones TX-
832 AM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of Jones, Shackelford
and southeastern Fisher Counties through 930 AM CST...
At 832 AM CST, Doppler radar was tracking a strong thunderstorm near
Sylvester, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stamford, Anson, Albany, Hawley, Lueders, Moran, Sylvester, Noodle,
Ibex, Avoca, Longworth, Fort Griffin, Neinda, Nugent, Hamby, Funston,
Us-180 Near The Shackelford-
Stephens County Line, The Intersection Of Us-
180 And Farm Road 600, Big Country Baptist Assembly and The
Intersection Of Us-180 And Ranch Road 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 9909 3251 9910 3253 10045 3268 10034
3296 9984 3295 9909
TIME...MOT...LOC 1432Z 238DEG 23KT 3263 10022
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
snThe Dyess AFB radar (KDYX), 44 km away, was scanning. The volume nearest the first event began at 15:08 UTC.
5 hail, 3 flash flood, 1 flood. Local standard time, as filed.
There was a report of golf ball size hail near Albany.
The hail was reported along Highway 183.
Law Enforcement reported Farm to Market Road 1661 and Highway 6 flooded.
Law Enforcement reported a flooded creek and numerous roads closed in Haskell.
There was street and road flooding and vehicles stranded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088071, 1088072, 1088076, 1088075, 1088074, 1088068, 1088069, 1088070, 1088073.